NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 3, 6:26 AM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 3, 6:26 AM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
626 AM EST Fri Mar 3 2023
...Updated Aviation Discussion...
.Short Term...(Today and tonight)
Issued at 341 AM EST Fri Mar 3 2023
...HIGH IMPACT WEATHER DAY ACROSS THE REGION...
=================================================
Key Messages
=================================================
1. Heavy rainfall is expected this morning across the region with
the heaviest axis of rainfall across portions of northern Kentucky
and southern Indiana.
2. Strong gradient (non-thunderstorm) wind gusts are expected today
and tonight. Wind gusts of 45 to 55+ mph will be possible outside
of thunderstorms.
3. Strong to severe thunderstorms are expected late this morning
through the early afternoon hours.
4. Excessive runoff from today's rainfall may lead to instances of
river flooding this weekend and into early next week.
=================================================
Meteorological Overview
=================================================
Aloft, a negative tilted upper level trough axis and associated
strong mid-level jet streak will move northeastward across the
region today. At the surface, surface low over central Arkansas
this morning is forecast to lift northeastward and deepen rapidly as
it moves through southeastern Missouri, SE Illinois and into central
Indiana. Warm frontal boundary across Tennessee this morning will
surge northward over the next few hours resulting in an east-west
band of moderate to heavy rain showers with embedded thunderstorms
moving northward across our area. As the warm front pushes
northward into southern Indiana later this morning and afternoon,
north-south cold front will push eastward across the region brining
a round of strong to severe thunderstorms to the region. Due to the
strong pressure gradient and high winds just off the surface, gusty
gradient winds will be seen across the region today and tonight
outside of thunderstorms.
==================================================
This Morning
==================================================
07Z surface analysis revealed two areas of low pressure across the
lower MS and Red River Valley region. The first area of low
pressure was located over eastern OK with a second/deeper surface
low over SW Arkansas. Extending northeastward from the surface low
was a warm front that was located right along the KY/TN border
region.
This warm front is forecast to lift northward through the remainder
of the overnight hours and should be located somewhere in the
vicinity of the WK/BG Parkways just after sunrise. The front is
forecast to lift northward into southern Indiana by mid-late
morning. Ahead of this warm front, combination of strong isentropic
lift, intense synoptic scale lift and strong integrated water vapor
transport will result in numerous showers with embedded
thunderstorms. The overall severe weather threat is low with this
as there will be a strong near surface inversion in place and
instability aloft isn't all that strong. The main forecast threat
here this morning will be moderate to heavy rainfall which may lead
to areal flooding issues as the morning wears on. The axis of
heaviest rainfall is likely to occur just to the south and east of
the northeastward moving low pressure system, mainly across western
TN, western KY and into southern IN. Rainfall amounts of 2-3 inches
with locally higher amounts will be possible in these areas. This
rainfall, falling over already saturated ground, will likely result
in runoff and areal flooding over southern Indiana and portions. of
northern Kentucky. The current Flash Flood Watch continues to be in
good shape here. Though we made a minor adjustment by adding Grayson
and Ohio counties to the watch.
The warm front is forecast to continue to lift northward later this
morning and should move into southern Indiana by midday. As this
occurs, a temporary break in precipitation is expected across much of
central Kentucky. However, additional strong convection is forecast
to be in western KY (Pennyrile area) ahead of the surface cold front
that will push through the region in the afternoon.
=====================================================
This Afternoon
=====================================================
As we move into the afternoon hours, we will shift gears from the
heavy rainfall to the gradient wind and severe weather potential
ahead of the approaching cold front. With the aforementioned
surface low deepening as it moves through SE IL and into central IN
this afternoon, the pressure gradient will rapidly increase across
the region. Strong gradient winds are expected with wind gusts of
45-55 mph at times within the warm sector.
Ongoing convection across west-central KY is expected to move
eastward and is likely to increase in intensity as it approaches the
I-65 corridor by 18-19Z. The multi-model consensus from the CAMs
continue to advertise a strong QLCS squall line rapidly moving
across southern IN and central KY this afternoon. Model proximity
soundings still are showing an impressive 50-60kt low-level jet axis
just ahead of this front. There is still a bit of uncertainty on
how much instability will develop ahead of the line. It's possible
that we may see a gradient of instability develop from the I-65
corridor and points east with the best instability likely in areas
just east of I-65 extending over to the I-75 corrridor. As the
convective line moves through, strong wind gusts within the bowing
segments of the line should have no issue with transporting the
higher momentum air aloft down to the surface. Wind gusts within
the squall line may exceed 65-70 mph in some sections of the line as
it plows eastward. While wind damage will be the primary threat,
model soundings also show strong veered low-level flow with large
looping hodographs in the lowest 3km. So, within this QLCS,
embedded mesovortices with quick spin up tornadoes can not be ruled
out. While much of the CAM guidance is strongly suggestive of a
largely linear type line, some of the CAMs show the possibility of
discrete cells popping up ahead of the line. Should this scenario
play out, these cells would be supercellular in nature and pose at
tornadic risk.
Just behind the QLCS and front, a period of intense gradient winds
still looks likely. The strength of the winds will be augmented by
just how much clearing may take place. A dry air punch may get into
the region and if some partial clearing were to take place, strong
mechanical mixing would take place to bring down the higher momentum
air to the surface. Within the squall line itself, 65-70 mph wind
gusts will be common especially in bowing segments. However, the
aforementioned mixing combined with strong isallobaric response just
behind the front may lead to a period of 60-65 mph wind gusts. For
now, the High Wind Warning area continues to cover the areas most
susceptible to this risk. Within the High Wind Warning area,
scattered to numerous power outages may occur due to the high winds.
While the trees are generally bare (given this time of the year),
trees may be more susceptible to falling this afternoon due to weak
stability given the excessively wet/saturated soils.
As for temperatures, highs today will range from the lower-mid 60s
across southern IN and northern Kentucky. Highs south of the
Parkways should warm into the upper 60s with some 70s down along the
KY/TN border region over into the Lake Cumberland area.
=====================================================
Tonight
=====================================================
Surface cold front will continue to move on off to the east rather
rapidly as the surface low continues to move from central IN into
northern Ohio. The pressure gradient will remain tight across the
region and wind gusts this evening of 40-45 mph will be common. We
expect these winds to rapidly diminish after midnight as the
gradient relaxes. Some low-level cloudiness and scattered rain
showers may transverse the region early this evening, but most
locations should be dry after midnight. Lows will dip into the
lower-mid 30s across southern IN and portions of north-central KY
with mid-upper 30s being common across southern KY.
=====================================================
River Flooding This Weekend
=====================================================
Excessive rainfall from this morning and this afternoon will likely
result in some minor river flooding in the hydro basins across
southern Indiana and portions of central Kentucky. In southern
Indiana, minor flooding is possible along the Blue and Muscatatuck
Rivers. In central KY, minor flooding may occur on the Green, Rough
River, Salt River, and Elkhorn Creek.
.Long Term...(Saturday through Thursday)
Issued at 230 AM EST Fri Mar 3 2023
Saturday and Sunday...
By Saturday morning, the system which will bring the active weather
on Friday will be moving off the New England coast, with sfc high
pressure moving into the Ohio Valley in its wake. While a few clouds
may linger east of I-65 Saturday morning, as the center of the high
moves overhead Saturday afternoon, mostly sunny skies and light
winds are expected. These sunny skies will help temperatures warm
into the mid-to-upper 50s across much of the region, with a few
lower 60s possible across southern KY Saturday afternoon. Saturday
night into Sunday, upper-level ridging will build between the
Mississippi Valley and the Appalachian Mountains as sfc high
pressure gradually moves off to the east. Light SE winds and
increasing thicknesses will send temperatures up into mid-60s, with
mostly sunny skies continuing across the region.
Monday - Tuesday Night...
While the overall mid- and upper-level flow pattern will remain
relatively zonal through mid-week, a weak shortwave within synoptic-
scale troughing across the western CONUS will eject east-
northeastward into the northern Plains and upper Midwest on Monday.
An associated surface low is progged to move from western KS
northeastward to the Great Lakes, with sfc cold front trailing to
the SW. As this disturbance approaches the region on Monday, winds
will become breezy out of the S/SW as the low-level pressure/height
gradient tightens. With this warm return flow in place, Monday
should be the warmest day in the extended forecast period, with
highs reaching the low-to-mid 70s. With moisture return ahead of the
approaching cold front appearing to be subdued, not expecting much
more than scattered showers with cold FROPA Monday night into
Tuesday morning. QPF amounts will also be light, with generally less
than 0.10" expected. In the wake of the cold front, dry weather
returns for much of Tuesday and Tuesday night, with temperatures
remaining fairly mild, though cooler than on Monday.
Wednesday and beyond...
Forecast confidence continues to remain fairly low from the middle
of next week and beyond as model solutions diverge somewhat.
However, there are broad trends which have higher confidence as we
head through late next week and into next weekend. First,
temperatures should trend downward from the middle of next week into
next weekend as large-scale troughing is favored by medium-to-long
range guidance across the eastern half of the CONUS. The ECMWF
continues to favor a transition to a highly-positive PNA pattern by
next weekend, while the GFS delays/mutes this transition later into
mid-March. Tend to favor the ECMWF solution as it has been fairly
consistent over the past few runs. Second, as this transition period
is occurring, there should be chances for precipitation during the
late week period next week. With cooler air returning, mixed
precipitation types cannot be ruled out, although the solution
currently favored in most guidance would see cold air chasing the
moisture out. Definitely something worth watching as we head through
the weekend and into next week.
&&
.Aviation...(12Z TAF Issuance)
Issued at 625 AM EST Fri Mar 3 2023
IMPACTS:
- Moderate to heavy showers with embedded TSRA this morning
- Squall line this afternoon with strong/severe convection
- Very strong gradient winds
DISCUSSION:
Widespread shower activity continues to work northward through KY
and southern IN this morning. Most of the activity has been devoid
of thunder, but in the last half hour or so, most concentrated area
of embedded thunder has been out toward KOWB/KEVV/KHNB.
Widespread showers should continue throughout the morning as quasi-
stationary boundary along the KY/TN border lifts northward later
this morning as a warm front. Warm frontal boundary should push
into southern IN by midday with winds at the terminals shifting from
the east to the southeast and eventually to the south. Speeds of 15-
25kts will be common with occasional gusts of 25-30kts being
possible by late morning. Cigs should mainly be MVFR with drops to
IFR possible at times.
By early afternoon, deepening surface low will move out of the
bootheel of MO into southern IL and then central IN. Attendant cold
front will surge eastward across the region with a line of
strong/severe storms forming along it. Tried to time the line into
the terminals with this forecast. For KBWG/KSDF thinking storms
will be in the 03/18-20Z time frame and over at KLEX in the 03/20-
22Z time frame. Have gone ahead and indicated thunderstorms here
with local wind gusts up to 45kts, though 50-55kts would certainly
be attainable within the line. Behind the line, gradient winds will
continue to stay up with southwest winds of 25-30kts and gusts of 40-
45kts through the early evening hours.
CONFIDENCE:
High on all elements.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flood Watch through this afternoon for KYZ023>043-045.
Wind Advisory from 7 AM EST /6 AM CST/ this morning to 1 AM EST
/midnight CST/ Saturday for KYZ023>026-032.
High Wind Warning from 7 AM EST /6 AM CST/ this morning to 10 PM
EST /9 PM CST/ this evening for KYZ027>031-033>043-045>049-
053>057-061>067-070>078-081-082.
IN...Flood Watch through this afternoon for INZ076>079-083-084-
089>092.
Wind Advisory from 7 AM EST /6 AM CST/ this morning to 1 AM EST
/midnight CST/ Saturday for INZ076>079-083-084-089>092.
&&
Short Term...MJ
Long Term....CSG
Aviation.....MJHazardous weather outlook, Mar 3, 7:37 AM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
737 AM EST Fri Mar 3 2023
KYZ046>049-053>057-063>067-073>078-081-082-041245-
Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-
Hart-Green-Taylor-Casey-Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
737 AM EST Fri Mar 3 2023 /637 AM CST Fri Mar 3 2023/
...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS
EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
A very strong weather system will move through the region today.
Strong gusty winds, strong to severe thunderstorms, and heavy
rainfall are expected with this weather system. The main severe
weather threats today will be damaging thunderstorm winds and
isolated tornadoes. Even outside of thunderstorms, wind gusts in
excess of 60 mph will be possible. Please reference the multiple
watch, warning, and advisory products for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely today.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ028>031-033>043-045-041245-
Hardin-Bullitt-Jefferson-Oldham-Henry-Shelby-Franklin-Scott-Harrison-
Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Including the cities of Elizabethtown, Shepherdsville, Louisville,
La Grange, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, and Bardstown
737 AM EST Fri Mar 3 2023
...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
A very strong weather system will move through the region today.
Strong gusty winds, strong to severe thunderstorms, and heavy
rainfall are expected with this weather system. The main severe
weather threats today will be damaging thunderstorm winds and
isolated tornadoes. Even outside of thunderstorms, wind gusts in
excess of 60 mph will be possible. Please reference the multiple
watch, warning, and advisory products for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely today.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ076>079-083-084-089>092-KYZ032-041245-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Trimble-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Bedford,
and Milton
737 AM EST Fri Mar 3 2023 /637 AM CST Fri Mar 3 2023/
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ SATURDAY...
...FLOOD WATCH IN EFFECT UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
A very strong weather system will move through the region today.
Strong gusty winds, strong to severe thunderstorms, and heavy
rainfall are expected with this weather system. The main severe
weather threats today will be damaging thunderstorm winds and
isolated tornadoes. Even outside of thunderstorms, wind gusts in
excess of 45 mph will be possible. Please reference the multiple
watch, warning, and advisory products for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely today.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ061-062-070>072-041245-
Butler-Edmonson-Logan-Warren-Simpson-
Including the cities of Morgantown, Brownsville, Russellville,
Bowling Green, Franklin, and Providence
637 AM CST Fri Mar 3 2023
...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING...
...TORNADO WATCH 60 IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
A very strong weather system will move through the region today.
Strong gusty winds, strong to severe thunderstorms, and heavy
rainfall are expected with this weather system. The main severe
weather threats today will be damaging thunderstorm winds and
isolated tornadoes. Even outside of thunderstorms, wind gusts in
excess of 60 mph will be possible. Please reference the multiple
watch, warning, and advisory products for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely today.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ027-041245-
Grayson-
Including the city of Leitchfield
637 AM CST Fri Mar 3 2023
...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
...TORNADO WATCH 60 IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
A very strong weather system will move through the region today.
Strong gusty winds, strong to severe thunderstorms, and heavy
rainfall are expected with this weather system. The main severe
weather threats today will be damaging thunderstorm winds and
isolated tornadoes. Even outside of thunderstorms, wind gusts in
excess of 60 mph will be possible. Please reference the multiple
watch, warning, and advisory products for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely today.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ023>026-041245-
Hancock-Breckinridge-Meade-Ohio-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, and Hartford
737 AM EST Fri Mar 3 2023 /637 AM CST Fri Mar 3 2023/
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ SATURDAY...
...FLOOD WATCH IN EFFECT UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON...
...TORNADO WATCH 60 IN EFFECT UNTIL 2 PM EST /1 PM CST/ THIS
AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
A very strong weather system will move through the region today.
Strong gusty winds, strong to severe thunderstorms, and heavy
rainfall are expected with this weather system. The main severe
weather threats today will be damaging thunderstorm winds and
isolated tornadoes. Even outside of thunderstorms, wind gusts in
excess of 45 mph will be possible. Please reference the multiple
watch, warning, and advisory products for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely today.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
MJ/CSG